If you’re living with multiple sclerosis, you may be taking a disease-modifying therapy that’s infused intravenously (by IV). Although DMTs are highly effective at limiting relapses and the formation of new lesions, they can come with some side effects. One of these is the crap gap, a period of time between drug infusions when your MS symptoms may feel worse.
People living with MS commonly report these symptoms to their neurologists, and researchers are still learning about the crap gap, including why and how it occurs.
The crap gap, also known as the wearing-off effect, occurs between IV infusions of MS medications. This could be the time before your next infusion (when the drug is wearing off) or right after a trip to the infusion center (before the drug begins to work).
During this time, MS symptoms may feel worse, and you may feel generally “off.” Side effects of the crap gap include:
Crap gap symptoms typically occur with DMTs that are infused at specific intervals, such as ocrelizumab (Ocrevus) and natalizumab (Tysabri). One study found that 50 percent to 70 percent of people who use natalizumab report experiencing crap gap symptoms. Another recent study on ocrelizumab found that 61 percent of participants reported experiencing symptoms, according to the journal Multiple Sclerosis and Related Disorders.
Infused DMTs are monoclonal antibody drugs, which are cell culture versions (grown in a laboratory) of proteins made by the immune system. Ocrelizumab binds to lymphocytes (a type of white blood cell) called B cells, preventing them from attacking the nerves in MS. Natalizumab also sticks to lymphocytes, which prevents them from crossing the blood-brain barrier — a network of blood vessels and tissue that protects the brain from harmful substances.
Because the lymphocytes can’t pass into the central nervous system (CNS), they can’t attack the nerves and brain to cause MS symptoms. The proteins in monoclonal antibodies can’t withstand the harsh conditions of the digestive system, so they must be injected into the body.
MyMSTeam members have shared their concerns about crap gap symptoms between MS treatments. Although reports of the crap gap mainly focus on ocrelizumab and natalizumab, some members also have experienced it with other medications, such as rituximab (Rituxan), another infused monoclonal antibody.
One member posted a question: “Does anyone who takes rituximab notice anything different when it’s time for another infusion? I am due for my second infusion in four weeks. The first was six months ago. Feeling extremely drained and like I’m getting a cold. My left leg felt unsteady when I walked on my break at work. Maybe it’s just happening on its own, or it’s infusion time?”
Another member replied, “I take a Tysabri infusion every 30 days. And typically the last week before, my symptoms start coming down a bit heavier than normal — especially my balance, fatigue, and speech.”
Researchers aren’t quite sure why crap gap symptoms occur, but they have a few theories. After a DMT infusion, the body begins to break down the drug. The amount of time it takes break down half of a dose is known as its half-life. The half-life of ocrelizumab is 28 days, and the half-life of natalizumab is around 11 days. Ocrevus infusions are scheduled every six months, and Tysabri is infused every month. This means that by the time a person’s is ready for their next infusion, they have a minimal amount of drug in their body. Crap gap symptoms typically start to appear a few weeks to a month before the next MS drug infusion.
People who take natalizumab may experience crap gap symptoms because not enough of the drug binds to their immune cells. This is known as receptor occupancy, or the amount of natalizumab that is attached to lymphocytes. In one study of people with relapsing-remitting MS, those with low receptor occupancy regularly had crap gap symptoms.
Another study of 159 people with MS looked at extended-interval dosing of ocrelizumab for infusions. The normal dosing schedule for ocrelizumab is every six months. In the study, the time between infusions was 30 to 38 weeks. The researchers found that more time between infusions didn’t predict who experienced crap gap symptoms.
Having a higher body mass index (BMI) seems to increase a person’s risk of experiencing the crap gap. A study on people taking ocrelizumab found that those with a higher BMI had lower blood concentrations of the drug and more B cells, factors associated with MS attacks on the myelin coating of the CNS. The natalizumab study also found that people with a higher BMI more often had crap gap symptoms too.
Moving infusions earlier in the dosing schedule might seem like a good idea, but doing this can cause some complications. For example, one serious side effect of natalizumab is progressive multifocal leukoencephalopathy (PML). This condition occurs when a person takes a medication that reduces immune system function (such as natalizumab) and develops an infection by the John Cunningham virus (also called human polyomavirus 2 or JC virus), which can be fatal. Doctors hope that limiting the frequency of infusions can help lower the risk of PML.
Doctors and researchers are still learning more about the crap gap and how it causes symptoms. Currently, there are no recommended treatments for these symptoms. If your MS symptoms begin to worsen between infusions, talk to your doctor about medications that may help. Several prescription medications can be used to help manage pain, brain fog, fatigue, and muscle spasticity.
On MyMSTeam, the social network for people with multiple sclerosis and their loved ones, more than 196,000 members come together to ask questions, give advice, and share their stories with others who understand life with multiple sclerosis.
Have you experienced the crap gap while on an infused MS medication? Has anything helped ease your symptoms until the time of your next infusion? Share your experience in the comments below, or start a conversation by posting on your Activities page.